Thunderstorm Wind, Sherman
- When
- June 5, 3:02 PM CST
- Where
- Sherman County, Stratford
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.933, -101.917
south-central and northern Texas panhandle during the late afternoon and evening hours. The severe storms produced damaging winds and large hail along with an isolated tornado and flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the western...south-central and northern Texas panhandle during the late afternoon and evening hours. The severe storms produced damaging winds and large hail along with an isolated tornado and flash flooding. There was considerable damage caused by the high winds...tornado and flash flooding however no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 10:15 AM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1115 AM CDT THU JUN 05 2003 MORNING ANALYSIS SHOWED THE UPPER LEVEL SYSTEM OVER THE NORTHERN HIGH PLAINS...WORKING SOUTHWARD. UNTIL THEN...NEW CONVECTION WILL BE ELEVATED DUE TO THE CAPPING INVERSION...ESPECIALLY OVER THE SOUTH. MODIFIED THE POPS TO INDICATE NUMEROUS OVER THE NORTH AND SCATTERED COVERAGE SOUTH. OTHERWISE...NO SIGNIFICANT CHANGES NEEDED. FCSTR ID = 08 ======================================================== 345 AM CDT THU JUN 05 2003 LOOKS LIKE ANOTHER WET DAY AND NIGHT SHAPING UP FOR PNHDLS AS PERSISTENT NW FLOW ALOFT CONTINUES. PRECIP ON RADAR AT THIS TIME MAINLY DUE TO COMBINATION OF WEAK LIFT AND UPSLOPE LOW LEVEL FLOW. THERE SHOULD BE A BRIEF LULL IN PRECIP LATER THIS MORNING BEFORE REFIRING AGAIN LATER THIS AFTN AS ANOTHER RATHER VIGOROUS SHORTWAVE TROF HEADS SEWD FROM THE ROCKIES AND THRU THE FCST AREA BEFORE 12Z FRI. AT THE SAME TIME...A WEAK COLD FRONT IS EXPECTED TO PUSH SWD ACROSS FCST AREA AS WELL. THESE FEATURES COUPLED WITH PLENTY OF MOISTURE AND LOW LVL UPSLOPE FLOW SHOULD RESULT IN ANOTHER ROUND OF TSTMS LATER THIS AFTN AND EVENING. SVR THREAT HAS BEEN TRIMMED BACK TO ONLY INCLUDE ROUGHLY WRN HALF OF THE AREA...AND MAY BE MITIGATED SOMEWHAT BY LACK OF DAYTIME HEATING IF CLOUDS DO NOT BREAK. THUS... DO NOT PLAN ON MENTIONING IT IN UPCOMING ZONE PCKG. HOWEVER...HEAVY RAIN WILL ONCE AGAIN POSE A THREAT AND WILL HOIST A FLASH FLOOD WATCH FOR THE ENTIRE AREA FOR TODAY AND TNGT. REFER TO QPFERD AND DAY 1 QPF FOR MORE INFO. TEMPS TO BE HELD DOWN AGAIN TODAY THANKS TO PRECIP... UPSLOPE FLOW...AND CLOUD COVER. SHORTWAVE TROF AXIS SHOULD BE E OF PNHDLS BY EARLY FRI WITH SUBSIDENCE BEHIND...SO HAVE REMOVED PRECIP CHC FOR FRI AND LEFT SLGT CHC IN FRI NIGHT IN THE EVENT MORE STORMS MOVE ESEWD TOWARDS THE AREA FROM THE MOUNTAINS. FOR SATURDAY AND SAT NIGHT...LOOKS LIKE ANOTHER STRONG SHORTWAVE TROF TO TRACK ESEWD TOWARDS AND THRU SCNTRL HIGH PLAINS ALONG WITH THE ATTENDANT COLD FRONT. WILL CONTINUE WITH SLGT CHC SAT...AND MODERATE CHC SATURDAY NIGHT. THIS SYSTEM SHOULD BE E OF THE AREA BY EARLY SUN WITH COOL SFC HIGH BUILDING IN FROM THE N AND NW. DRIER AIR EXPECTED TO ADVECT INTO THE REGION WITH NO POPS. LATEST MEDIUM RANGE MODELS TRY TO SUGGEST THAT THE OVERALL FLOW MAY BECOME A BIT MORE WESTERLY OR SWRLY NEXT WEEK. THIS WOULD RESULT IN A REDEVELOPMENT OF LEESIDE TROF...WARMER TEMPS...AND LESS IN THE WAY OF PRECIP. PREVIOUS PCKG COVERS THIS WELL IN EXTENDED PERIODS AND HAVE RETAINED THESE IDEAS. PRELIM VALUES FOLLOW. FCSTID = 02 AMARILLO 70 51 76 54 / 70 60 10 20 BEAVER 67 49 75 56 / 70 60 10 20 BOISE CITY 67 47 75 52 / 70 60 10 20 BORGER 69 51 76 55 / 70 60 10 20 BOYS RANCH 70 49 76 54 / 70 60 10 20 CANYON 72 51 77 54 / 70 60 10 20 CLARENDON 72 56 77 57 / 70 60 10 20 DALHART 68 47 76 52 / 70 60 10 20 GUYMON 67 48 75 54 / 70 60 10 20 HEREFORD 72 51 77 53 / 70 60 10 20 LIPSCOMB 68 53 76 56 / 70 60 10 20 PAMPA 69 53 76 55 / 70 60 10 20 SHAMROCK 70 58 77 57 / 70 60 10 20 WELLINGTON 71 59 77 58 / 70 60 10 20 .AMA... TX...FLASH FLOOD WATCH TODAY AND TONIGHT FOR ZONES 001>020. OK...FLASH FLOOD WATCH TODAY AND TONIGHT FOR ZONES 001>003. ANDRADE
OKZ001>003-TXZ001>020-061100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE WESTERN PORTIONS OF THE TEXAS PANHANDLE. THE SLIGHT RISK AREA IS SOUTH AND WEST OF A LINE FROM TEXLINE...TO DUMAS...TO JUST EAST OF AMARILLO. THE MAIN THREAT IN THIS AREA WILL BE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. SUPERCELL THUNDERSTORMS WILL BE POSSIBLE EARLY IN THE EVENT...SO TORNADOES ARE A THREAT AS WELL. AN APPROACHING UPPER LEVEL DISTURBANCE...AND NUMEROUS OUTFLOW BOUNDARIES...WILL HELP FOCUS ACTIVITY DURING THE LATE AFTERNOON AND NIGHT HOURS. ELSEWHERE...GENERAL THUNDERSTORMS...SOME CONTAINING HEAVY RAINFALL...WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE REGION THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN FOR SATURDAY ACROSS THE EASTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES. DAMAGING WINDS...HEAVY RAINFALL...AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. THERE IS THE POTENTIAL FOR THUNDERSTORMS TO PERSIST THROUGH SUNDAY. THESE THUNDERSTORMS WILL HAVE THE POSSIBILITY OF BECOMING SEVERE...AS WELL THE CONTINUED POSSIBILITY OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY LATE THIS AFTERNOON AND OVERNIGHT. SPOTTER ACTIVATION MAY AGAIN BE NECESSARY ON SATURDAY AND SUNDAY. FOX
The Amarillo radar (KAMA), 38 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
12 hail, 8 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Numerous power poles were reported broken.
A damage assessment was made on this event in which it was determined that a combination of straight-line winds and a tornado...which occurred almost simultaneously...resulted in considerable damage across the southern half of Hansford county. There was moderate damage to barns...outbuildings...and farm equipment along with damage to fences...large trees...and irrigation sprinklers. The evidence suggests that most of the significant damage was the result of the straight-line downburst winds rather than from the tornado. No injuries were reported from the straight-line downburst winds.
A damage survey was made on this tornado. Minor damage occurred on a farm home with major damage to several grain elevators and to buildings and other structures on the premises. No injuries were reported from the tornado.
The windows of some houses were broken by the large hail.
The Lipscomb county Justice of the Peace reported damage to the windows of several houses.
Major flash flooding in the city of Canyon. Numerous roads were closed and garbage dumpsters were reported floating down the street. Bar ditches were reported overflowing. One home received damage by flood waters on Country Club Road and two other homes had their basements flooded. There was a high water vehicle rescue performed in Canyon at the intersection of Country Club Road and Rockwell Road when a woman drove her vehicle into flood waters which then swept her vehicle into the ditch. The water was reported to be up to her vehicle's windows. The woman was rescued by the Canyon Fire Department and no injuries occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366834, 5366835, 5366836, 5365563, 5365564, 5365565, 5365566, 5365567, 5365568, 5365569, 5365570, 5365571, 5365638, 5365639, 5365640, 5365641, 5365642, 5365643, 5365644, 5365645, 5365646, 5365647.